Pennsylvania, 2005

Flood in Pennsylvania, March 29 to 30, 2005

March 29 to 30, 2005 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 28, 7:30 PM EST, 8 hours earlier.

Area forecast discussion, Mar 28, 7:30 PM EST, 8 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EST MON MAR 28 2005

.SHORT TERM (REST OF TONIGHT THROUGH TUESDAY)...

CONVECTION SEEMS TO BE WANING NOW WITH THE LOSS OF HEATING AND THE
CONTINUED FILTERING OF COOLER AIR SOUTHWARD IN THE LOW LEVELS
AS THE SFC LOW MAKES
TRACKS FOR THE EASTERN SEABOARD SOUTHEAST OF HERE. LIGHTNING DATA
SHOWING A BIG DROP IN NEG STRIKES WHILE THE POS STRIKES ARE
STARTING TO DOMINATE...ANOTHER SIGN OF THE CONVECTION STARTING TO
DIMINISH.

HIGH RES ETA DID A GREAT JOB LAST EVENING SHOWING THE POTENTIAL
FOR BANDED PRECIP LINGERING OVER MUCH OF SRN PA WELL INTO THE
EVENING...AS WE ARE EXPERIENCING NOW. IT GOES ON TO SHOW THE
FORCING FOR THIS TO BEGIN WEAKENING AND MOVING OFF TO THE EAST
BETWEEN 03 AND 06Z AS THE SFC AND UPPER LOWS SLIP OFF THE NJ COAST
AND THE DEFORMATION ZONE ALOFT BEGINS TO TRANSITION INTO A
SHORTWAVE RIDGE.

PLAN ON ISSUING A ZONE UPDATE BETWEEN 9 AND 10 TO CLEAN UP EVENING
WORDING AND REEVALUATE THE POTENTIAL FOR LINGERING CONVECTION.

LA CORTE

&&

.HYDROLOGY...

BETWEEN 1 AND 2 INCHES OF PRECIP ON AVERAGE OVER SRN HALF OF THE
STATE. BIGGEST REPORT
RECEIVED EARLIER FROM SPOTTER IN ADAMS COUNTY HAD 2.4 INCHES OF
RAIN. STILL NO MAJOR PROBLEMS ACCORDING TO COUNTY EMAS AND 911
CENTERS...MAINLY MINOR NUISANCE FLOODING WHICH WE ARE COVERING
WITH MINOR FLOOD STATEMENTS. SEVERAL RIVER POINTS ALONG THE
SUSQUEHANNA EXPECTED TO RESPOND WITH MINOR FLOODING LATER TONIGHT
AND TUESDAY. THOSE ARE COVERED WITH RIVER FLOOD WARNINGS.

LA CORTE

&&

.PREVIOUS DISCUSSION...
(ISSUED 244 PM EST MON MAR 28 2005)

SHORT TERM (THROUGH TONIGHT)...

WARM CONVEYOR BELT MODERATE TO HEAVY RAINS WITH RATES OF 0.30-0.50
PER HOUR WILL LIFT NORTH ACROSS OUR EXTREME EASTERN ZONES LATE
TODAY/EARLY THIS EVENING. 850-700MB AXIS OF FRONTOGENESIS WILL PIVOT
A BIT WWD AS IT LIFTS NORTH ACROSS THE SUSQ VALLEY THROUGH EARLY
THIS EVENING...HELPING TO MAINTAIN MODERATE RAINFALL RATES FOR
SEVERAL MORE HOURS OVER AREAS ALONG THE LOWER SUSQ RIVER. ISSUED A
FLOOD WARNING FOR SVRL OF OUR SE COUNTIES AS OBSERVED RAIN IS ON THE
THRESHOLD OF EXCEEDING SHORT-MED TERM FLASH FLOOD GUIDANCE...AND
COUNTY EMA REPORTS ARE STARTING TO NOTE A FEW ROAD CLOSURES...HIGH
STREAMS AND BASEMENT FLOODING.

LATER THIS EVENING PRECIP WILL BECOME LIGHTER AND MORE SHOWERY AS
THE UPPER TROUGH AXIS SHIFTS EAST ACROSS PENN. TIGHTENING LLVL PRES
GRADIENT WILL LEAD TO A QUICK INCREASE IN WIND SPEED TO 15 TO 25 MPH
AND BACK TO THE NNW AFTER MIDNIGHT TONIGHT AS SFC LOW PRESSURE
STRENGTHENS ALONG THE SRN NEW JERSEY COAST. JUST A FEW DEG C COLDER
ALOFT AND WED BE LOOKING AT A PERIOD OF SNOW ACROSS THE MTNS NE OF
KIPT LATER TONIGHT.

LONG TERM (TUESDAY THROUGH MONDAY)...

THE SURFACE LOW WHICH GAVE US THE RAIN OVERNIGHT SUNDAY INTO
MONDAY NIGHT WILL STILL IMPACT THE WEATHER OVER THE REGION TUESDAY
AS THE FLOW WILL STILL BE AROUND THE RETREATING SYSTEM...PROVIDING
MAINLY NORTHERLY WINDS. BUT ALL THE RAIN SHOULD BE TO OUR NORTH
AND EAST TUESDAY MORNING.  A WEAK RIDGE OF HIGH PRESSURE WILL MOVE
IN TO THE REGION LATE IN THE DAY. WITH 850 HPA TEMPS AND 1000-500
HPA THICKNESS VALUES NEAR NORMAL...LATE DAY HIGHS COULD APPROACH
SEASONAL NORMALS...MAINLY IN THE UPPER 40 TO MID 50S.

SKIES SHOULD CLEAR OUT OVER MOST OF THE SOUTHERN SECTIONS LATE
TUESDAY INTO TUESDAY NIGHT. THIS SHOULD ALLOW OVERNIGHT
LOWS...WITH VERY LIGHT WINDS...TO RADIATE TO NEAR SEASONAL LOW
VALUES.  MAINLY IN THE UPPER 20S TO MID 30S. WE ARE IN A COL
BETWEEN THE EASTERN LOW AND A TROUGH OF LOWER PRESSURE WELL TO OUR
WEST...THIS SUGGEST VERY LIGHT WINDS AND THE POTENTIAL FOR IDEAL
RADIATIONAL COOLING SO MANY LOCATIONS MAY BE COLDER THAN GUIDANCE
BY SEVERAL DEGREES. THE 30 AT BRADFORD IN THE MAV IS LIKELY TOO
WARM.

WED SHOULD BE A WARMER THAN NORMAL DAY. IF THE CLOUDS STAY TO OUR
WEST...TEMPERATURES SHOULD SURGE ABOVE NORMAL....MAINLY 50S AND
60S DURING THE AFTERNOON. THE MREF SHOWS 6-8C TEMPS ABOUT +1SD
ABOVE NORMAL WHILE THE SUPER ENSEMBLES SHOW A SURGE OF +10C AIR.
NOT SURPRISINGLY SOME MREF LONG TERM MOS ENSEMBLE MEMBERS SHOW 67F
IN THE LOWER SUSQUEHANNA VALLEY.  BUT THE UNCERTAINTY IS WITH
MOISTURE AND CLOUDS FROM THE WESTERN SYSTEM. THUS DID NOT LEAN
FULLY INTO THE +1SD ABOVE NORMAL HIGHS THAT ARE POSSIBLE ON BOTH
WED AND THURS.

BOTH WED AND THURS COULD BE VERY WARM DAYS...ESPECIALLY IN THE
SOUTH AND EAST.  HIGHEST CONFIDENCE OF A WARM NICE DAY IS WED DUE
TO THE ANOMALOUS H5 RIDGE...OVER AND TO OUR NORTH. AS THIS MOVES
EAST THE CLOUDS AND SHOWER CHANCES WILL INCREASE THUR-FRIDAY.

THE FORECAST UNCERTAINTY CREEPS IN THURS INTO SATURDAY. THE MREF
AND CMC EPS BOTH SUGGEST A LOW SHOULD DEVELOP ALONG THE FRONT TO
OUR WEST THURSDAY AND EARLY FRIDAY. THE SPEED OF DEVELOPMENT
BRINGS IN THE CHANCE OF RAIN FROM WEST TO EAST LATE THURSDAY INTO
SATURDAY. AT THIS TIME...THE BLEND OF ALL ENSEMBLE DATA THROUGH
0600 UTC TODAY SUGGESTS THE BEST CHANCE OF RAIN WILL BE FRIDAY
INTO SATURDAY. AN H5 LOW SHOWS UP WITH THE LOW BY 0000 UTC
SATURDAY. AT THIS TIME EPS BLENDED POPS SUGGEST GOOD CHANCE OF
RAIN ANYTIME 1300 FRIDAY 1300 SATURDAY. THE COLDER MREF SUGGESTS
WE CANNOT RULE OUT A MIXTURE OF RAIN/SNOW SHOWERS AFTER MIDNIGHT
ON SATURDAY INTO SUNDAY NIGHT WHERE THERE ARE SHOWERS UNTIL
SUNDAY.

SUNDAY 850 HPA TEMPS AND THICKNESS VALUES ARE BELOW NORMAL
SUGGESTING A BELOW NORMAL DAY FOR HIGHS. THIS WOULD PRODUCE CLOUDS
UPON MIXING TOO. ESPECIALLY IN THE MOUNTAINS.

A LARGE ANTICYCLONE TO OUR SOUTH MON-TUES WITH 850 TEMPS RETURNING
TO NORMAL ON WESTERLY FLOW SUGGEST SEASONABLE WEATHER IS LIKELY
EARLY NEXT WEEK WITH NORMAL TO BELOW NORMAL CHANCE OF RAIN.

AVIATION...
WIDESPREAD IFR TO LIFR CONDITIONS WILL PERSIST THROUGH MUCH OF THE
NIGHT...BEFORE LLVL WINDS BACK FROM NE TO NW AND INCREASE TO 15 TO
25 MPH...HELPING TO SCOUR OUT THE POOR VSBYS AND RAISE THE CLOUD
BASES TO MVFR OVER MUCH OF THE AREA.

LLWS FROM A EAST/SE LLVL JET OF 25 TO 40 KTS LATE THIS AFTERNOON
WILL EVOLVE INTO A LLVL TURBULENT MIXING ENVIRONMENT AS COOLER AIR
MOVES IN ALOFT AND ITS TRANSPORTED DOWN TO THE SFC IN GUSTS.

HYDROLOGY...

A SOLID 1-1.5 INCHES OF RAIN HAS ALREADY FALLEN FROM SCENT PENN EAST
ACRS THE LOWER SUSQ VALLEY AND ECENT MTNS AS OF 2 PM...WITH
ADDITIONAL MODERATE RAINFALL AMOUNTS EXPECTED ACROSS THE REGION
NEAR..AND EAST OF THE LOWER SUSQ MAINSTEM THROUGH THIS EVENING.

RAINFALL AMOUNTS FROM 00Z-12Z WED SHOULD BE AT MOST ONE-QUARTER TO
ONE HALF INCH ACROSS THE REGION NORTHEAST OF KHAR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ036-037-041-042-046-049>053-056>059-063>066
     FROM 6 AM MONDAY TO 6 AM TUESDAY.

&&
Hazardous weather outlook, Mar 28, 3:41 AM EST, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 AM EST MON MAR 28 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290840-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
341 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

LOCALLY HEAVY RAINFALL IS EXPECTED ACROSS THE EASTERN PORTION OF
CENTRAL PENNSYLVANIA. STORM TOTALS MAY EXCEED ONE INCH...AND COMBINED
WITH SNOW MELT UPSTREAM OVER NORTHEAST PENNSYLVANIA AND NEW YORK
STATE...WILL CAUSE RISES IN AREA RIVERS AND STREAMS. AS A RESULT SOME
RIVERS MAY APPROACH FLOOD STAGE ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cumberland

When
March 29, 3:30 AM EST to March 30, 8:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -79.133

Heavy rain caused Conodoguinet Creek at Hogestown to flood. The creek exceeded flood stage of 8 feet at 03:30 EST on the 29th, crested at 9.32 feet at 02:45 EST on the 30th, then fell back below flood stage at 20:00 EST on the 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439749.